Alert archive / Texas / High Wind Watches in 2018

High Wind Watch 2, NWS Lubbock, TX

January 19, 201812 counties in Texas

NWS Lubbock, TX issued this high wind watch at Jan 19, 2018, 3:16 PM CST for 12 counties in Texas. It took effect at Jan 21, 2018, 11:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 19, 2018, 3:16 PM CST (21:16 UTC)
In effect from
Jan 21, 2018, 11:00 AM CST
Expired
Jan 21, 2018, 3:16 AM CST
In force
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 51 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3491 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-108 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

080 
WWUS74 KLUB 192116
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
316 PM CST Fri Jan 19 2018

TXZ021>023-027>029-033>035-039>041-201300-
/O.NEW.KLUB.HW.A.0002.180121T1700Z-180122T0000Z/
Parmer-Castro-Swisher-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock-
Yoakum-Terry-Lynn-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Happy, Muleshoe, Littlefield, Amherst, Olton, Plainview, 
Hale Center, Morton, Whiteface, Levelland, Sundown, Lubbock, 
Wolfforth, Slaton, Denver City, Plains, Brownfield, Meadow, 
Wellman, Tahoka, New Home, and ODonnell
316 PM CST Fri Jan 19 2018

...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON...

The National Weather Service in Lubbock has issued a High Wind
Watch, which is in effect from Sunday morning through Sunday
afternoon. 

* TIMING...Late Sunday morning through late Sunday afternoon.

* WINDS...Westerly at 35 to 45 mph with gusts to 60 mph.

* IMPACTS...Motorists, particularly of high profile vehicles and
  on north to south oriented roads, will be buffeted by cross 
  winds. Areas of blowing dust will also reduce visibilities, 
  especially downwind of open fields and construction zones. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or more may occur. Continue to monitor the latest
forecasts.

&&

$$
3 follow-up statements
786 
WWUS74 KLUB 200915
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
315 AM CST Sat Jan 20 2018

TXZ021>023-027>029-033>035-039>041-202200-
/O.CON.KLUB.HW.A.0002.180121T1700Z-180122T0000Z/
Parmer-Castro-Swisher-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock-
Yoakum-Terry-Lynn-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Happy, Muleshoe, Littlefield, Amherst, Olton, Plainview, 
Hale Center, Morton, Whiteface, Levelland, Sundown, Lubbock, 
Wolfforth, Slaton, Denver City, Plains, Brownfield, Meadow, 
Wellman, Tahoka, New Home, and ODonnell
315 AM CST Sat Jan 20 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY AFTERNOON...

* TIMING...Late Sunday morning through late Sunday afternoon.

* WINDS...West at 30 to 40 mph with gusts to 60 mph.

* IMPACTS...Motorists, particularly of high profile vehicles and 
  on north to south oriented roads, will be buffeted by cross 
  winds. Areas of blowing dust will also reduce visibilities, 
  especially downwind of open fields and construction zones. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or more may occur. Continue to monitor the latest
forecasts.

&&

$$
351 
WWUS74 KLUB 202057
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
257 PM CST Sat Jan 20 2018

TXZ021>023-027>029-033>035-039>041-211300-
/O.CON.KLUB.HW.A.0002.180121T1700Z-180122T0000Z/
Parmer-Castro-Swisher-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock-
Yoakum-Terry-Lynn-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Happy, Muleshoe, Littlefield, Amherst, Olton, Plainview, 
Hale Center, Morton, Whiteface, Levelland, Sundown, Lubbock, 
Wolfforth, Slaton, Denver City, Plains, Brownfield, Meadow, 
Wellman, Tahoka, New Home, and ODonnell
257 PM CST Sat Jan 20 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY AFTERNOON...

* TIMING...Late Sunday morning through late Sunday afternoon.

* WINDS...West at 30 to 40 mph with gusts to 60 mph.

* IMPACTS...Motorists, particularly of high profile vehicles and
  on north to south oriented roads, will be buffeted by cross
  winds. Areas of blowing dust will also reduce visibilities,
  especially downwind of open fields and construction zones.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or more may occur. Continue to monitor the latest
forecasts.

&&

$$
290 
WWUS74 KLUB 210916
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
316 AM CST Sun Jan 21 2018

TXZ021>023-027>029-033>035-039>041-212200-
/O.UPG.KLUB.HW.A.0002.180121T1700Z-180122T0000Z/
/O.NEW.KLUB.HW.W.0002.180121T1700Z-180122T0000Z/
Parmer-Castro-Swisher-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock-
Yoakum-Terry-Lynn-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Happy, Muleshoe, Littlefield, Amherst, Olton, Plainview, 
Hale Center, Morton, Whiteface, Levelland, Sundown, Lubbock, 
Wolfforth, Slaton, Denver City, Plains, Brownfield, Meadow, 
Wellman, Tahoka, New Home, and ODonnell
316 AM CST Sun Jan 21 2018

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM
CST THIS EVENING...

The National Weather Service in Lubbock has issued a High Wind
Warning, which is in effect from 11 AM this morning to 6 PM CST
this evening. The High Wind Watch is no longer in effect. 

* TIMING...11 AM to 6 PM.

* WINDS...West at 30 to 45 mph with gusts to 60 mph.

* IMPACTS...Motorists, particularly of high profile vehicles and 
  on north to south oriented roads, will be buffeted by cross 
  winds. Areas of blowing dust will also reduce visibilities, 
  especially downwind of open fields and construction zones. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

TXZ024>026-030>032-036>038-042>044-212200-
/O.NEW.KLUB.WI.Y.0004.180121T1700Z-180122T0000Z/
Briscoe-Hall-Childress-Floyd-Motley-Cottle-Crosby-Dickens-King-
Garza-Kent-Stonewall-
Including the cities of Silverton, Quitaque, Turkey, Memphis, 
Childress, Kirkland, Floydada, Lockney, Matador, Roaring Springs,
Paducah, Cee Vee, Ralls, Crosbyton, Spur, Dickens, Dumont, 
Guthrie, Post, Lake Alan Henry, Jayton, Aspermont, and Old Glory
316 AM CST Sun Jan 21 2018

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING...

The National Weather Service in Lubbock has issued a Wind
Advisory, which is in effect from 11 AM this morning to 6 PM CST
this evening. 

* TIMING...11 AM to 6 PM

* WINDS...West at 25 to 35 mph with gusts to 50 mph.

* IMPACTS...Motorists, particularly of high profile vehicles and 
  on north to south oriented roads, will be buffeted by cross 
  winds. Areas of blowing dust will also reduce visibilities, 
  especially downwind of open fields and construction zones.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this high wind watch went out at Jan 19, 2:41 PM CST, 35 minutes earlier.

Area forecast discussion, Jan 19, 2:41 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
241 PM CST Fri Jan 19 2018

.DISCUSSION...
The fire weather theme will continue for the next several days for a
large portion of West Texas and eastern New Mexico. A trough moving
onshore on the west coast this afternoon will shift to the Great
Basin on Saturday. This will continue to induce surface troughing
and cyclogenesis in lee of the Rockies in eastern Colorado and
eastern New Mexico. Downsloping winds will push temperatures well
into the 70s on Saturday afternoon or around 20 degrees above
seasonal averages. Temperatures will cool on Sunday but with
continued dryness.

Much windier conditions will manifest itself on Sunday. The
aforementioned system will eject out onto the Central Plains with
the strongest wind maxes aloft and height gradient overhead the
South Plains and Rolling Plains. Models prog some incredible 90-95
knots at 500mb Sunday morning and afternoon squarely overhead Sunday
morning and afternoon. Fortunately, a low level thermal ridge will
be shunted east during the late morning/early afternoon due to a
pacific cold front. Very deep mixing will continue in the post
pacific front air mass. This will be able to tap into some very
strong winds aloft with the potential for high winds on the caprock.
Our local high wind decision flow chart which uses height gradients
and MSLP gradients indicates possible high winds as well. Zonal flow
aloft will take over through mid week until another sharp trough
moves through the Rockies. This trough may provide for us some
additional windy days late next week.

&&

.FIRE WEATHER...
Elevated to briefly critical fire weather conditions can again be
expected on Saturday afternoon. The most favored area will be across
the extreme southwestern Texas Panhandle where critical conditions
were observed Friday afternoon. Extremely warm temperatures and dry
air will allow afternoon relative humidity values to drop to or
below 15 percent area wide.

The same weather system providing the winds on Saturday will ramp up
on Sunday with stronger winds. A mitigating factor on Sunday will be
a cold front moving through during the morning hours which will keep
temperatures around or just above seasonal averages. Because of
this, critical relative humidity values may only be observed over
the Rolling Plains and southern South Plains. Although it will still
be possible for the entire South Plains and extreme southern Texas
Panhandle to see critical fire weather conditions.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Sunday afternoon for TXZ021>044.

Red Flag Warning until 7 PM CST this evening for TXZ021-022-027-
028.

High Wind Watch from Sunday morning through Sunday afternoon for
TXZ021>023-027>029-033>035-039>041.

&&

01
Hazardous weather outlook, Jan 19, 3:42 AM CST, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
342 AM CST Fri Jan 19 2018

TXZ021>044-200945-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
342 AM CST Fri Jan 19 2018

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Elevated fire weather conditions are expected to develop this
afternoon mainly across locations from the New Mexico state line
eastward to a Memphis to Post line. A Fire Danger Statement has
been issued for this area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Elevated fire weather conditions may develop again Saturday
afternoon. Elevated to critical fire weather conditions are
expected to develop Sunday afternoon as west winds become strong
in response to a storm system moving across the central High
Plains. A Fire Weather Watch has been issued for all of the South
Plains area for Sunday afternoon.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 3:30 AM CSTFire Weather WatchLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more48 hr
Jan 19, 12:52 PM CSTRed Flag WarningLUBBailey, Castro, Lamb, Parmer6 hr

Nearby

High Wind Watches in Texas, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.